Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Milwaukee, WI

July 11, 2020Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 11, 2020, 7:35 PM CDT for Lafayette County, Wisconsin. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 7:35 PM CDT (00:35 UTC)
Expired
Jul 11, 2020, 8:15 PM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:57 PM CDTTSTM WND DMGShullsburg, WIA TREE DOWN AND SOME BRANCHES ON POWER LINES. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2875 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2875 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS53 KMKX 120035
SVRMKX
WIC065-120115-
/O.NEW.KMKX.SV.W.0045.200712T0035Z-200712T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
735 PM CDT Sat Jul 11 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in south central Wisconsin...

* Until 815 PM CDT.

* At 734 PM CDT, a severe thunderstorm was located near Menominee, or
  8 miles northeast of Dubuque, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Darlington, Shullsburg, Belmont, Benton, Apple River, Wiota, New
  Diggings, South Wayne, Elk Grove, Gratiot, Platte Mounds, Calamine,
  Lead Mine and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 9043 4281 9036 4265 8983 4250 8984
      4251 9042
TIME...MOT...LOC 0034Z 285DEG 24KT 4255 9055 

HAIL...1.00IN
WIND...60MPH
 
$$

MRC
4 follow-up statements
566 
WWUS53 KMKX 120047
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
747 PM CDT Sat Jul 11 2020

WIC065-120115-
/O.CON.KMKX.SV.W.0045.000000T0000Z-200712T0115Z/
Lafayette WI-
747 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR LAFAYETTE COUNTY...

At 746 PM CDT, a severe thunderstorm was located over Hazel Green, or
8 miles north of Galena, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Darlington, Shullsburg, Belmont, Benton, Apple River, Wiota, New
Diggings, South Wayne, Elk Grove, Gratiot, Lead Mine and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4277 9043 4265 8983 4250 8984 4251 9042
TIME...MOT...LOC 0046Z 280DEG 29KT 4254 9040 

HAIL...1.00IN
WIND...60MPH
 
$$

MRC
602 
WWUS53 KMKX 120055
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
755 PM CDT Sat Jul 11 2020

WIC065-120115-
/O.CON.KMKX.SV.W.0045.000000T0000Z-200712T0115Z/
Lafayette WI-
755 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN LAFAYETTE COUNTY...

At 755 PM CDT, a severe thunderstorm was located near Shullsburg, or
11 miles southwest of Darlington, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Darlington, Shullsburg, Benton, Apple River, Wiota, New Diggings,
South Wayne, Elk Grove, Gratiot, Lead Mine and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 9043 4265 8983 4250 8984 4251 9042
TIME...MOT...LOC 0055Z 277DEG 39KT 4253 9022 

HAIL...<.75IN
WIND...60MPH
 
$$

MRC
251 
WWUS53 KMKX 120103
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
803 PM CDT Sat Jul 11 2020

WIC065-120115-
/O.CON.KMKX.SV.W.0045.000000T0000Z-200712T0115Z/
Lafayette WI-
803 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN LAFAYETTE COUNTY...

At 802 PM CDT, a severe thunderstorm was located over Apple River, or
11 miles south of Darlington, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Shullsburg, Benton, Apple River, New Diggings, South Wayne, Gratiot
and Lead Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4261 9042 4257 8984 4250 8984 4251 9042
TIME...MOT...LOC 0102Z 282DEG 37KT 4252 9010 

HAIL...<.75IN
WIND...60MPH
 
$$

MRC
043 
WWUS53 KMKX 120110
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
810 PM CDT Sat Jul 11 2020

WIC065-120119-
/O.EXP.KMKX.SV.W.0045.000000T0000Z-200712T0115Z/
Lafayette WI-
810 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAFAYETTE COUNTY WILL
EXPIRE AT 815 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However gusty 
winds up to 50 mph are still possible with this thunderstorm.

LAT...LON 4261 9042 4257 8984 4250 8984 4251 9042
TIME...MOT...LOC 0109Z 285DEG 24KT 4251 9005 

$$

MRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:31 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 11, 6:31 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
631 PM CDT Sat Jul 11 2020

.UPDATE...

Thunderstorm activity over NE Iowa is being monitored.
Mesoanalysis shows a CAPE gradient located over the SW corner of
Wisconsin and the storms may roughly follow this gradient into
parts of Iowa, Lafayette, Green, Dane, and Rock counties this
evening.

&&

.AVIATION(00Z TAFS)...

Scattered cumulus have formed this afternoon across areas of
Wisconsin. These have had VFR bases and are expected to maintain
these into the evening. Thunderstorm activity over Minnesota has
managed to move southeast into NE Iowa early this evening. As the
night progresses, this activity may clip areas in far SW
Wisconsin. Closer to the lakeshore models depict some shower
development later tonight but widespread thunderstorm development
is not expected. Where thunderstorms occur this evening in SW WI,
brief drops to lower flight categories can be expected. After
precip. clears out, VFR conditions and dry weather are expected
tomorrow.

&&

.PREV DISCUSSION... (Issued 349 PM CDT Sat Jul 11 2020)

SHORT TERM...

Tonight through Tomorrow Night...Forecast Confidence is medium to
high:

Quiet weather will continue through late afternoon. Still watching
upstream storms in MN and IA. Latest trends have been southward
for this activity. The strongest storms in the leading edge would
track south of Wisconsin given current storm motions. Latest meso
models have been trending that way as well. Still a chance for
more development farther north that would impact the southwest
forecast area, but possibly not until mid/late evening. Best
chance for severe storms will be with the first round, with less
available instability by late evening. Will keep monitoring trends
into the evening.

Any lingering showers/storms should wind down in the southern
forecast area by late tonight. Dry weather is then expected Sunday
and Sunday night as high pressure builds into the area. Temps
will remain around normal through tomorrow.

LONG TERM...

Monday through Friday Night...Forecast Confidence is moderate

Upper lvl ridging and anticyclonic curvature aloft will remain in
place on Monday. Sfc high pressure will keep winds out of the
north to start the day and dew points should stay low. During the
late afternoon hours and overnight into Tuesday however, the high
will shift eastward allowing southerly flow and deeper moisture
to return out ahead of an approaching cold front. Most of Tuesday
should remain dry for southern Wisconsin, but showers and storms
look possible along the front starting Tuesday night into
Wednesday.

Uncertainty in the timing and progression of this front remains
high at the moment. Canadian and ECMWF solutions move this front
through Wednesday morning, leading to high pressure and drier
conditions for the latter half of Wednesday and into Thursday.
The GFS however stalls the front over southern WI during the
morning hours on Wednesday and blows up another round of
convection along the front Wednesday afternoon. The front then
slowly sinks southward from then into the day on Thursday,
keeping at least a lingering scattered shower and thunderstorm
chance into Thursday. With some of the uncertainty present, but at
least some agreement that the front will indeed approach Tuesday
night into Wednesday morning, likely pops have been included for
Tuesday night into Wednesday morning, with chance pops during
subsequent times.

AVIATION(21Z TAFS)...

Still watching the potential for storms this evening into early
tonight, with the best chance in areas along and south of a line
from Lone Rock to Kenosha. Current timing would storms into the
west/southwest forecast area around 02-03Z. Could see additional
development ahead of the current line of storms and/or an increase
in speed...so radar trends will continue to be monitored.

Any lingering showers/storms should wind down in the southeast by
late tonight, with dry weather expected Sunday.

MARINE...

Low pressure will drop south across Lake Michigan this afternoon
and evening. West to northwest winds ahead of the low will
transition to northerly late today into Sunday behind the low. The
northerly winds will be on the breezy side. Lighter winds are
expected to develop Monday as high pressure moves overhead.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement from Sunday morning through Sunday
     evening for WIZ066-071-072.

LM...Small Craft Advisory from 8 AM to 10 PM CDT Sunday for
     LMZ644>646.

&&

Update...CMiller
Tonight/Sunday and Aviation/Marine...DDV
Sunday Night through Saturday...CMiller
Hazardous weather outlook, Jul 11, 5:35 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
535 PM CDT Sat Jul 11 2020

WIZ046-047-051-052-056>060-062>072-122245-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
535 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening mainly in
southwest Wisconsin. Some of these storms may become severe with
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The best chance for thunderstorms will be Tuesday night with
smaller chances of storms the remainder of the week.

There is a high swim risk on Sunday for Milwaukee, Racine, and
Kenosha county beaches. Life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous areas
like piers and breakwalls. There is a moderate swim risk for
Ozaukee County beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

LMZ643>646-122245-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
535 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Scattered thunderstorms will be possible this evening mainly
south of North Point Lighthouse. Some of these storms may produce
winds in excess of 33 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A Small Craft Advisory is in effect on Sunday due to persistent
north-northeast winds of 15 to 20 mph and waves building to 3 to 5
feet.

The best chances for thunderstorms will be Tuesday night with
smaller chances of storms the remainder of the week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122245-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
535 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms will be possible over the southern one
third of the lake this evening. Some storms may produce winds in
excess of 33 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The best chances for thunderstorms will be Tuesday night with
smaller chances of storms the remainder of the week.

MRC

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 11, 7:13 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
713 PM CDT Sat Jul 11 2020

WIZ062-067-120115-
Lafayette-Iowa-

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE AND SOUTHERN
IOWA COUNTIES...

At 710 PM CDT, strong thunderstorms were clustered near Cassville, or
10 miles southwest of Lancaster, moving southeast at 30 mph.

Winds of 40 to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Mineral Point, Darlington, Shullsburg, Belmont, Benton, Argyle,
Blanchardville, Wiota, Elk Grove, Fayette, Hollandale, Platte
Mounds and Lead Mine.

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4292 9043 4289 8984 4272 8983 4251 8985
      4251 9043
TIME...MOT...LOC 0010Z 285DEG 24KT 4277 9088

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:13 PM CDTSpecial Weather StatementMKXLafayette62 min
Jul 11, 8:16 PM CDTSpecial Weather StatementMKXLafayette44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.